Medical Specialty >> Gynecology

Doctors Lounge - Gynecology Answers

Back to Gynecology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/14/2017.

Forum Name: Gynecology

Question: Abnormal bleeding


 babydoll1023 - Sun Oct 23, 2005 12:58 am

I have been on the pill for about 5 years now. My period is very regular and I never experience any breakthrough bleeding or anything. This month 8 days before my expected period I experienced a tiny amount of blood and then some brown discharge. Then two days later more brown discharge that was very minimal but has lasted for 4 days. I have also had pretty constant mild cramping (I never get cramps), headaches, and some dizziness. Just today I started bleeding a little bit, almost like the beginning of a normal period, but not quite as heavy. Should I be concerned? I take my pill at the same time every day and haven't missed any. I am sexually active, and have been with my partner for 2 years. I am not on any medications. I am 24 years old (don't know if that matters). Should I be worried? What could be going on? Is this just an abnormal period?
 Dr. Tamer Fouad - Sun Jan 08, 2006 7:54 am

User avatar Hello,
Assessment of abnormal uterine bleeding associated with hormonal contraception should include history and physical examination (including pelvic examination), assessment of compliance with hormonal contraception, a pregnancy test and a Pap smear. If necessary certain laboratory tests may be required (eg, hemoglobin level, thyroid-stimulating hormone level, prolactin level). Tests for Chlamydia trachomatis and Neisseria gonorrhoeae, can be ordered and a pelvic ultrasonography and endometrial biopsy may be indicated.

Certain clues on clinical examination can help the physician reach a diagnosis. Fatigue or weight gain could indicate thyroid abnormalities. Galactorrhea could indicate an elevated prolactin level. Cervicitis requires a Papanicolaou's test, chlamydia trachomatis and neisseria gonorrhoeae tests.[2] The presence of enlarged uterus may indicate pregnancy and should be investigated by pelvic ultrasonography. Nausea, fatigue, missed pills may also indicate pregnancy. Edema requires evaluation of kidney function. Heavy bleeding could be a manifestation of a coagulation disorder or endometrial hyperplasia or carcinoma.

Brown discharge usually indicates old blood. The first thing would be to rule out pregnancy. If this has happened again since you posted please see your physician.

References:
==========
1. Approach to common side effects. In: Wallach M, Grimes DA, Chaney EJ, et al., eds. Modern oral contraception: updates from The Contraception Report. Totowa, N.J.: Emron, 2000:70-6.
2. Krettek JE, Arkin SI, Chaisilwattana P, Monif GR. Chlamydia trachomatis in patients who used oral contraceptives and had intermenstrual spotting. Obstet Gynecol 1993;81(5 pt 1):728-31.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us